Heavy Snow, Guthrie
- When
- February 21, 5:00 AM CST to 2:00 PM CST
- Where
- Guthrie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.684, -94.501 (the zone’s center; the record gives no point)
A 500 mb trough moved across the Rocky Mountains with attendant surface low deepening across the central plains and lifting northeast into Iowa. Moisture transport increased out of the Gulf region and into the area combined with strong isentropic lift focused within the dendritic growth zone.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A 500 mb trough moved across the Rocky Mountains with attendant surface low deepening across the central plains and lifting northeast into Iowa. Moisture transport increased out of the Gulf region and into the area combined with strong isentropic lift focused within the dendritic growth zone. This resulted in snow rates over an inch per hours across parts of western and central Iowa, impacting travel across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 21, 3:58 AM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 358 AM CST Sun Feb 21 2021 .DISCUSSION.../Today through Saturday/ Issued at 358 AM CST Sun Feb 21 2021 Today: Long-wave trough that been developing over the western CONUS is beginning to split into two separate short-wave features with the first jet streak ejecting into the central Plains, and the second moving from the Four Corners Region into the Texas and Oklahoma Panhandles. The northern jet streak and associated vorticity maxima has resulted in surface lee cyclogenesis in the last 12-18 hours and has phased well, allowing the surface cyclone to deepen. Ahead of the cyclone, stronger WAA has been ongoing between the Missouri River Valley and Mississippi River Valley, and isentropic ascent will continue to strengthen this morning. With H5 height falls ongoing across the forecast area, expect snow showers to begin developing and expanding across western Iowa after 4am or so, being aided by the isentropic ascent. As of 3am CST the OAX radar is already showing snow shower activity in eastern Nebraska. Still expecting the area with greatest snowfall accumulations to be along the Interstate 80 corridor and northward, then eventually dropping off north of Hwy. 18. There is a still a decent amount of uncertainty for precipitation south of Interstate 80. First, a discussion in the area with greater confidence in accumulating snow. This area will be along a line from Atlantic northeast to Ames to Waterloo. From a sounding perspective, snow will be the dominant precipitation type as the DGZ remains saturated, and the layer below maintains a RH above 85 percent with temperatures below freezing. Along and north of Interstate 80, there is no indication of a warm-nose above freezing. Further, there is also decent lift through the DGZ in this area, with omega ranging between -8 to -15. Interestingly, the 00z deterministic GFS/NAM do not depict overly robust frontogenetical processes within the deformation zone, as the surface cyclone center moves along the IA- MO border. With the strength of this short-wave and synoptic forcing, typically would expect there to be stronger frontogenesis. 00z deterministic ECMWF is similar. However, several of the 00z CAMs do have a band of stronger frontogenesis around 750mb from Atlantic to Waterloo. The HRRR for example produces multiple pockets of 6 to 7 inches within the wider swath of 4 to 6 inches along and north of Interstate 80. Further, multiple members of the 00z GEFS also hint at a wide swath of 4 to 6 inches, with pockets of 6 to 7 inches. The 00z HREF mean remains consistent with this swath of 4 to 6 and max values of 6 to 7. Given the strength of the synoptic system, the CAMs stronger frontogenesis bands within the deformation zone of the cyclone are credible, and therefore a reasonable solution. However while they have the general swath of heavier snow accumulations, the HRRR, NSSL WRF, NAM Nest, and other CAMs are not in complete agreement with where localized amounts of 6 to 7 inches may occur. Because snowfall amounts of 6 to 7 inches will be isolated and likely spaced apart by up to 30 miles in some instances, will continue to just maintain the Winter Weather Advisory for today. Trying to capture the locally higher amounts with a Winter Storm Warning would result in an unnecessarily large warning with respect to the areal extent of it. Instead, will simply highlight that the areas forecast to have 3 to 5 inches could see a few pockets of 6 to 7 inches. 12z-18z will be the time of highest snowfall rates for west-central and central Iowa, as HREF mean points to rates between 0.75-1.00 inch per hour. For eastern and northeastern Iowa, this will be more in the 17z-21z time frame. This is when visibility may drop to one mile or less. One positive though is that the winds during the time of greatest snowfall rate will light, thus limiting the potential for blowing to be a major issue. Snowfall rate is expected to the biggest factor behind any travel impacts. Now, to address the complexity for areas south of Interstate 80, especially our far southeast portion of the CWA. There will still be plenty of isentropic ascent associated with the WAA regime for southern and southeast Iowa. This may be able to boost temperatures into the upper 30s. Over the past two days, model soundings had shown decent saturation in the low-levels, but was very questionable on ice-introduction with RH less than 65 percent through the DGZ. This would suggest a freezing drizzle or freezing rain solution. However, over the past 12 hours, RAP and HRRR soundings are showing much drier air close to the surface. Further, satellite trends have not shown much in the way of cloud development across southern Iowa, in agreement with these RAP and HRRR soundings. As of 3am, conditions are not looking favorable for much precipitation development in southeast Iowa for today. However, with the stronger WAA and higher temperatures here, RAP and HRRR do have a warm-nose around 900mb that is above freezing. Should any higher clouds move in and provide ice introduction, this may be enough to melt and create a freezing drizzle scenario. However, if this ends up being the case, it will be a very short window. If thicker clouds to do develop, the warming trend will hault quickly and eventually cool. After this cool down, it would be a transition to light snow. Overall, with uncertainty about how temperatures and low-level saturation play out, there was not enough confidence to issue a Winter Weather Advisory for the far southeast at this time. Will allow the day shift to monitor radar and satellite trends, and should a freezing rain/drizzle scenario begin to develop, or, if GFS like solution brining snow showers comes to play out, the advisory can be expanded. But at this time, confidence is too low in what the impacts will be. Extended: Quieter, warmer weather is in the forecast for the majority of the next work week. Monday and Tuesday will be marked by weak thermal ridging. A short-wave trough moves through Wednesday but long term guidance does not have any QPF associated with this. A strong system may develop by next weekend but there is no strong consensus at this time. With a period of warmer temperatures, the snow pack will continue to melt through the week. Rivers and streams will need to be monitored a little more closely, as run-off will likely result in some elevated levels throughout central Iowa. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1151 PM CST Sat Feb 20 2021 Spotty MVFR conditions due to fog and haze were in place across northern IA at 06z with mid and high cloudiness continuing to stream into the state. There was some light snow aloft north, but additional snow is expected to move into IA west to east later this Sunday morning and persisting through much of the afternoon. Mixed precip is also possible at KOTM. Mainly IFR conditions should be in place during the precip, with LIFR at times as well. The precip should end by either side of 00z, but at least MVFR stratus may linger into the evening. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM CST this evening for IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>085-092>096. && DISCUSSION...Krull AVIATION...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 308 AM CST Sun Feb 21 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>085-092>096-221100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose- 308 AM CST Sun Feb 21 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Accumulating snow is expected across much of Iowa today. A Winter Weather Advisory is in effect for the area today. Please visit weather.gov/desmoines for more details. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. Snowfall reports are always appreciated. IAZ086-097-221100- Wapello-Davis- 308 AM CST Sun Feb 21 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Light snow, possibly mixed with freezing rain for brief periods is expected today. Light accumulations are expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed.
The national radar mosaic for the moment the first event began.
10 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939736, 939737, 939738, 939741, 939756, 939757, 939748, 939754, 939759, 939760.